Reply
Super Contributor
Posts: 411
Registered: ‎03-09-2010

My hair used to be super thick and now as I've gotten older (65), it's starting to thin out and I lose a lot of hair when I wash it.  I've taken metropolol for almost 10 yrs. for blood pressure and have heard beta blockers can cause hair loss.  Have any of you 60+ ladies experienced thinning hair?  Is it part of the aging process?  My thyroid levels are always within normal so I'm thinking between getting older and all the coloring and flat ironing,  it's starting to take it's toll.

Honored Contributor
Posts: 9,593
Registered: ‎03-09-2010

@Reva wrote:

My hair used to be super thick and now as I've gotten older (65), it's starting to thin out and I lose a lot of hair when I wash it.  I've taken metropolol for almost 10 yrs. for blood pressure and have heard beta blockers can cause hair loss.  Have any of you 60+ ladies experienced thinning hair?  Is it part of the aging process?  My thyroid levels are always within normal so I'm thinking between getting older and all the coloring and flat ironing,  it's starting to take it's toll.


I take several drugs that cause hair thinning.  My hair was so thick 5 years ago that I stayed hot all the time although young girls with thin hair admired my thick hair.  Not bald, but losing hair.  I take lisinopril, trileptal, fluconazole, doxycycline and omeprazole regularly and lots of steroids and I think they all contribute to hair loss.  I guess I have to take the good with the bad.  Lisinopril certainly keeps my BP under control and protects my heart and the doxycyclline is a maintenance antibiotic for several conditions, Trileptal for trigeminal neuralgia and seizure prevention (now), fluconazole from the fungus caused by steroids and antibiotics.  It's difficult but this life is better than the alternative.

Honored Contributor
Posts: 30,176
Registered: ‎03-12-2010

Re: Thinning Hair

[ Edited ]

I had to have my thyroid removed a few years ago.  I go to an endocrinologist every 6 months.  

 

My hair is very thin now.  I wear a wig.  Even my hairdresser thought it was real (she accused me of 'cheating' on her).  Ha!

 

B vitamins will help some.  Sometimes thinning hair can be hereditary too.

 

Get on the internet and see some of the things that have worked for others.

 

Also, as women get older many of them experience thinning hair.

 

With me it's some of everything.  I haven't had to shave my legs (no hair under arms, etc) for at least 13 years now.

 

 

Valued Contributor
Posts: 626
Registered: ‎09-28-2010

My hair used to be so thick.  I am 70 and noticed my hair thinning maybe 8 or 10 yrs ago.  I wasn't surprised....I had heard that hair can thin with age and reduced hormones.  I pulled my hair up and that caused some breakage.  I think I have held the hair loss at bay because I religiously take my 10,000 mcg of biotin daily , and, I take collegen in liquid form every day. I have since cut off my pony tail (!! that was so hard to do) and am rocking a bob in hopes that I am giving my hair a reprieve. I won't stop coloring my hair, and my research says that it does not cause hair loss. 

Super Contributor
Posts: 432
Registered: ‎03-10-2010

Re: Thinning Hair

[ Edited ]

I, too, had very thick, beautiful hair. It was my best feature. Unfortunately it has thinned considerably.  The top, mainly as thinned the most. I keep my hair layered. That seems to help it look fuller.  I could never have long hair again like I used to. I also color my hair. I went blond to camouflage all the white hair.  The perils of getting older. Lol

  

 Not sure what caused it. My mom had very thin hair so maybe heredity, but I also take meds, so who knows.  

 

 

Trusted Contributor
Posts: 1,262
Registered: ‎03-26-2017

@Reva

 

I’ve taken metoprolol for at least 20 years and no hair thinning. Estrogen normally drops with age so, that might be be contributing
to your hair thinning. 

 

Mine has thinned during the last 3 years while on meds for metastatic breast cancer, including an estrogen suppressant drug.  Also eyelashes, brows and nails do not grow well.  (Unfortunately, an increase in chin hairWoman Sad Woman Mad)

Honored Contributor
Posts: 18,661
Registered: ‎10-04-2010

I have to laugh, just the other day, I noticed mine isn't as thick as it was.  So how mean is age?  Well, one, gravity pulls you down.  I'm shorter now.  Two, hair gets thinner.  Does the body get thinner in my case?  Why not?  Geez!!!

Esteemed Contributor
Posts: 5,354
Registered: ‎11-24-2011

I hear ya! Mine has been thinning wickedly on top the last couple of years. In my quest to try to be over & done with the sprinkle in powder I've been using I ordered the Hair Max back about 7 weeks ago. Still too soon for any positive results on that but in the meantime I've been trying yet another shampoo/conditioner that claims to make your hair look thick and full. Some have worked nicely but this latest one I got is working better than any of the multitude of others. It's Pantene Pro-V Sheer Volume Shampoo and the matching Sheer Volume Conditioner. This one seriously does give me volume.

 

I'm running out for some errands shortly and I shampooed and conditioned and blew my hair dry a little while ago and don't think I'm even going to have to shake my Eclipse hair fibers in on the thin spots where scalp shows through. I find this combo keeps my hair looking fuller for a couple of days. As with a lot of women in spite of the head hair thinning the chin hairs & moustache still occasionally call for attention. Geez what's up with that?

Honored Contributor
Posts: 23,057
Registered: ‎03-10-2010

Hair is just about the only thing that gets THINNER as we get older.....

Honored Contributor
Posts: 25,929
Registered: ‎03-09-2010

I have taken metoprolol(lopressor) for years because my heart races for no particular reason and I get dizzy. Have fainted twice. Anyway - I haven't noticed that it has caused my hair to thin.